Experts likely to re-think HIV treatment

September 17, 1995|By New York Times News Service

WASHINGTON -- After years of recommending AZT as the first-line drug for treating the virus that causes AIDS, federal health officials are considering a change because of results with other drugs.

A large study paid for by the National Institute of Allergy and Infectious Diseases and reported last week found that AZT was less effective than another drug, didanosine (ddI), and also less effective than combinations of AZT with either ddI or zalcitabine (ddC).

One part of the study showed that ddI lowered the rate of death from HIV infection to 5 percent from 10 percent, compared with the use of AZT alone over 147 weeks.

The study provided the first conclusive evidence that a drug could reduce the risk of death in symptomless people who are at an intermediate stage of infection with HIV, said Dr. Anthony S. Fauci, the institute's director.

Two similar independent studies are due to be completed by January.

Dr. Fauci said he planned to convene a meeting of independent experts and ask them to review the findings of all three studies and consider whether a change in recommendations for the treatment of HIV was needed.

Two AIDS experts who participated in the study that was reported this week, Dr. Paul Volberding of San Francisco General Hospital and Dr. Fred T. Valentine of New York University Medical Center, joined Dr. Fauci in calling the findings important.

David Barr, the director of treatment education at the Gay Men's Health Crisis in New York City, said that "the way ddI stands out has taken everyone by surprise."

"It suggests," he said, "that ddI is a better single drug to start with than AZT. But it does not answer the question whether ddI is better than nothing."

Dr. Fauci confirmed that ddI had never been compared with a placebo in a large study.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.